Maryland, 2003

Tropical Storm in Maryland, September 18 to 19, 2003

September 18 to 19, 2003 · NWS LWX · 8 events in 8 counties and zones

On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. Its huge wind field was already piling water up into the southern Chesapeake Bay.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
200
Property damage
$530 million
Crop damage
$190,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. Its huge wind field was already piling water up into the southern Chesapeake Bay. By the time Isabel moved into central Virginia, it had weakened and was downgraded to a tropical storm. Isabel's eye tracked well west of the bay, but the storm's 40 to 50 mph sustained winds pushed a bulge of water northward up the bay and its tributaries producing a record storm surge. The Maryland western shore counties of the Chesapeake Bay and along the tidal tributaries of the Potomac, Patuxent, Patapsco and other smaller rivers experience a storm surge reached 5 to 9 feet above normal tides. In many locations, Isabel's surge was higher than the previous record storm known as the Chesapeake-Potomac Hurricane of 1933. For coastal properties below 10 feet MSL exposed to wave action, much damage was wrought. Over 2000 people were evacuated from their homes. Maryland saw 472 homes and buildings destroyed, 3260 with major damage and over 3600 more affected. Extensive damage occurred to Maryland's shoreline which rarely sees storms of this intensity. The Chesapeake Bay Foundation estimates that 43,000 tons of silt and millions of pounds of nitrogen and phosphorus and millions of gallons of raw sewage washed into the bay during Isabel.Water surrounded many of the buildings on the U.S. Naval Academy in Annapolis. The flooding caused $116 million in damage. FEMA was estimating up to $500 million in total damages to Anne Arundel County from the storm. In Dundalk (Baltimore County), a 27-year-old man was found drown floating in the flood waters. In Baltimore County alone, $3 million in damage is estimated to have occurred from erosion of the shoreline. Residential areas of Millers Island, Edgemere, North Point, Bowley Quarters and Turners Station were hard hit with more than 400 people being rescued from their homes and over 300 buildings destroyed. Marinas were also destroyed or severely damaged. Water flooded Baltimore's Inner Harbor and Fells Point area causing millions of dollars damage to waterfront property. The Baltimore Museum of Industry alone received $1.5 million in damage. The two hardest areas hit in Harford County were up the Bush River and the waterfront at Havre de Grace. About 55 people were evacuated from Abingdon, Edgewood and Perryman along the Bush River and about a dozen people were evacuated in Havre de Grace. The 12.5 million dollars in damage to Harford County does not include damages sustained to Aberdeen Proving Grounds. Those figures were unavailable at this time. In Calvert County, 4 to 5 foot waves crashed into the towns of North Beach and Solomons. In North Beach, a house was moved off its foundation. The pier at Solomons Island was lost with the storm surge causing extensive damage to the shoreline. In St Mary's County residents saw 6 foot waves crashing onto shore and some homes were literally flattened. Estimated damage to wharves and piers is 2500 destroyed and 1000 with moderate damage costing $10.25 million. Damage to Point Lookout State Park is $3 million. Damage to "shore revetments" was $53.4 million. Damage to residential property is estimated at $16.95 million and businesses $1.5 million. Most of the damage was from storm surge, but some was from wind. On St. George Island, 20 homes were destroyed and water covered much of the island at high tide for a week. The bridge to the island washed out as early as 3:45 pm on Thursday. Charles County had $2 million in damage to roads. Cobb Island was hit hard with two homes destroyed and others damaged. Other areas hit included Chigger City, Port Tobacco, Woodland Point, Swan Point, and Morgantown. Fifty-two dwellings were flooded with damages estimated at $1.1 million with another $600,000 to commercial property. Prince Georges County had high water on the Patuxent, Potomac and Anacostia River fronts. Much of the shoreline has a good rise protecting it from flooding, but three roads were closed from flooding and some property may also have been impacted.Hurricane Isabel's wind field extended for hundreds of miles from the storm's center. Winds were highest along the Chesapeake Bay and Tidal Potomac where the warm waters and smooth surface helped mix down the strong winds from above and blow onto the coastline. Inland, the air at the surface was relatively cool. Temperatures had been in the 60s during the day and the strongest winds came at night. The high winds came with bands of showers that would mix down to the surface causing streaks of damage that sometimes appeared as though a tornado had moved through instead of a strong narrow ribbon of wind. Wind damage to structures was limited with the greatest damage reported in St. Mary's County where on one property winds blew the roof off a structure. and knocked down 70 trees. Unofficial wind gust readings of up to 110 mph have been reported, but not confirmed. Patuxent Naval Air Base recorded wind gusts to 69 mph at midnight and Quantico Marine Base recorded a wind gust of 78 mph near the same time. Andrews Air Force Base also recorded a wind gust of 69 mph around 1 am EDT. Wind damage to trees in the area was extensive and widespread to the region. Soil moisture was high from previous rains making it easier for trees to uproot. Also, the trees were still in full canopy which acted like a sail to catch the wind. Trees feel on electrical and utility wires taking out power and phone. Trees fell on roads, cars, and homes. In Anne Arundel County, 196,000 out of a possible 211,000 customers lost power. In Baltimore, 220,000 out of a possible 273 customers lost power. Baltimore County was estimating 3189 tons of debris to be hauled from the storm. 118 trees fell on school grounds. In Baltimore City, 70,000 customers were without power. Calvert County had 22,400 customers without power. Charles County had 32,000 customers lose power. Harford County saw 51,600 of its 88,000 customers lose power. Prince Georges County had nearly 200,000 customers lose power and 5000 tons of debris to haul. There were at least 15 buildings with major damage and 53 more buildings that were affected. St Mary's County had 27,092 customers lose power. While most people had their power back in a week, some locations took up to two weeks. Many injuries and 3 fatalities occurred from carbon monoxide poisoning from people improperly running generators in their houses. Other injuries were related to chain saws and the clean-up of debris. Calvert County Hospital said they were seeing an extra 130 patients per day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 18, 1:00 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 18, 1:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU SEP 18 2003

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT):
...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD
WATCH REMAIN UNCHANGED...

THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID
DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG
KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO
INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST
LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS
BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT
STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM
TORRENTIAL RAINS WEST OF THE METRO AREA.

RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS
ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND
UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER.

VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING
WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT
SINCE NOON.

TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX
OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF
SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS
OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED
SOUTHEAST OF OUR FORECAST AREA.

NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION
AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE
MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE
PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS
VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL
CIRCULATIONS.

PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK
INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT
(WBCHLSLWX)...FOR A LOCAL PERSPECTIVE.

HTTP://WWW.NHC.NOAA.GOV
HTTP://WEATHER.NOAA.GOV/LWX

PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM.

ROGOWSKI

...LONG TERM (SATURDAY THROUGH THURSDAY)...
WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER
AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE
NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS
DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP
INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP
CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE
FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND
SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD

.LWX...
DC...TROPICAL STORM WARNING FOR ZONE 001.

MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL
POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM
WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010.
FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES.

VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND
TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH
IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES.

WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR
ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING
FOR ZONES WVZ048>055.
Hazardous weather outlook, Sep 18, 12:45 PM EST, 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY THROUGH FRIDAY MORNING
THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE
EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT
AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS
AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER
GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS
POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.

RDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 tropical storm. Local standard time, as filed.

Tropical Storm, St. Mary'S

When
September 18, 1:00 PM EST to September 19, 9:00 AM EST
Where
St. Mary'S forecast zone
Injuries
154 direct, 0 indirect
Property damage
$86 million
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Tropical Storm, Calvert

When
September 18, 2:00 PM EST to September 19, 9:00 AM EST
Where
Calvert forecast zone
Property damage
$13 million
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Tropical Storm, Charles

When
September 18, 2:00 PM EST to September 19, 9:00 AM EST
Where
Charles forecast zone
Injuries
41 direct, 0 indirect
Property damage
$5.7 million
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Tropical Storm, Anne Arundel

When
September 18, 3:00 PM EST to September 19, 11:00 AM EST
Where
Anne Arundel forecast zone
Property damage
$4.0 million
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Tropical Storm, Prince Georges

When
September 18, 3:00 PM EST to September 19, 1:00 PM EST
Where
Prince Georges forecast zone
Property damage
$2.5 million
Crop damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Tropical Storm, Northern Baltimore

When
September 18, 4:00 PM EST to September 19, 3:00 PM EST
Where
Northern Baltimore forecast zone
Deaths
1 direct, 0 indirect
Property damage
$155 million
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Tropical Storm, Southern Baltimore

When
September 18, 4:00 PM EST to September 19, 3:00 PM EST
Where
Southern Baltimore forecast zone
Property damage
$252 million
Reported by
NEWSPAPER
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Tropical Storm, Harford

When
September 18, 4:00 PM EST to September 19, 5:00 PM EST
Where
Harford forecast zone
Injuries
5 direct, 0 indirect
Property damage
$13 million
Crop damage
$50,000
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Northern Baltimore2003-09-1827MaleIn WaterDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5335410, 5335406, 5335407, 5335403, 5335409, 5335404, 5335405, 5335408.